University of Tennessee Medical Center Knoxville, TN, United States
Chirag Patel, DO, Samuel C. Purkey, DO, John Stancher, MD University of Tennessee Medical Center, Knoxville, TN
Introduction: Immune checkpoint inhibitors, such as nivolumab, are well known for their use in treatment for a variety of cancers. However, their use can be limited due to spectrum of immune-related adverse events. Gastrointestinal side effects accounts for less than 1% of side effects due to nivolumab. We present a rare case of acute appendicitis in a patient receiving nivolumab for metastatic non-small cell lung cancer.
Case Description/Methods: We present an 82-year-old female with chief complaint of abdominal pain associated with nausea and subjective fevers. She was noted to be tachycardic and had right lower quadrant abdominal pain on presentation. Initial labs showed leukocytosis of 23.9K/uL. Computed tomography was obtained that demonstrated inflammatory changes of the rudimentary appendix without free air (Image 1). She was evaluated by general surgery, however, was deemed a poor surgical candidate. She was conservatively treated with metronidazole and ciprofloxacin. After seven days of antibiotics, her abdominal pain improved with complete resolution of inflammation on repeat imaging. The patient was able to recover from her acute process but ultimately, the palliative care team was consulted, and the patient made the decision to be discharged home with home hospice and plans to discontinue her immunotherapy.
Discussion: Immune check point inhibitors are known to have adverse reactions to multiple organ systems, referred to as immune-related adverse events (irAE). Gastrointestinal side effects including abdominal pain, decreased appetite, nausea, vomiting, and diarrhea are commonly reported in patients receiving nivolumab. However, patients developing gastrointestinal infectious and inflammatory processes, including pancreatitis, gastritis or duodenitis, remains rare at a rate less than 1%. Upon our literature review, there are few cases of nivolumab induced appendicitis, making ours one of the first reported case. It is reported that irAEs occur more frequently with combination therapy than with single agent therapy, making our case unique. Physicians must remain diligent when evaluating patients for acute gastrointestinal symptoms while undergoing treatment with immune check point inhibitors. With this case, we hope to raise awareness of the gastrointestinal irAEs associated with immune check point inhibitors.
Figure: Image 1: A 1cm tubular structure arising from the cecum demonstrating wall thickening with early inflammatory changes consistent with appendicitis.
Disclosures: Chirag Patel indicated no relevant financial relationships. Samuel Purkey indicated no relevant financial relationships. John Stancher indicated no relevant financial relationships.
Chirag Patel, DO, Samuel C. Purkey, DO, John Stancher, MD. P0954 - Acute Appendicitis: A Rare Complication from Nivolumab, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.